Dimitrie Pompeiu

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search
Dimitrie Pompeiu
DimitriePompeiu.jpg
Born(1873-10-22)22 October 1873
Died8 October 1954(1954-10-08) (aged 81)
ResidenceRomania
NationalityRomanian
Alma materUniversity of Bucharest
Known forCauchy–Pompeiu formula
Pompeiu problem
Pompeiu-Hausdorff metric
Cauchy–Pompeiu formula
Pompeiu's theorem
Scientific career
FieldsMathematician
InstitutionsUniversity of Iaşi
University of Bucharest
Doctoral advisorHenri Poincaré
Doctoral studentsGrigore Moisil

Dimitrie D. Pompeiu (Romanian: [diˈmitri.e pomˈpeju]; 4 October [O.S. 22 September] 1873 – 8 October 1954) was a renowned Romanian mathematician.

Biography[edit]

After studying in Dorohoi and Bucharest, he went to France, where he studied mathematics at the University of Paris (the Sorbonne), he obtained a Ph.D. degree in mathematics in 1905 with a thesis, On the continuity of complex variable functions, written under the direction of Henri Poincaré. After returning to Romania, he was named Professor of Mechanics at the University of Iaşi. In 1912, he assumed a chair at the University of Bucharest. In 1934, he was elected member of the Romanian Academy.

His contributions were mainly in the field of mathematical analysis, complex functions theory, and rational mechanics. In an article published in 1929, he posed a challenging conjecture in integral geometry, now widely known as the Pompeiu problem. Among his contributions to real analysis there is the construction, dated 1906, of non-constant, everywhere differentiable functions, with derivative vanishing on a dense set; such derivatives are now called Pompeiu derivatives.

Selected works[edit]

  • Pompeiu, D. (1905), "Sur la continuité des fonctions de variables complexes", Annales de la Faculté des Sciences de Toulouse, Série 2 (in French), 7 (3): 265–315, JFM 36.0454.04.
  • Pompeiu, D. (1912), "Sur une classe de fonctions d'une variable complexe", Rendiconti del Circolo Matematico di Palermo (in French), 33 (1): 108–113, doi:10.1007/BF03015292, JFM 43.0481.01.
  • Pompeiu, D. (1913), "Sur une classe de fonctions d'une variable complexe et sur certaines équations intégrales", Rendiconti del Circolo Matematico di Palermo (in French), 35 (1): 277–281, doi:10.1007/BF03015607.

See also[edit]

Biographical references[edit]

References[edit]

External links[edit]